Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS El Paso, TX

July 15, 2004Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 15, 2004, 8:38 PM MDT for Hidalgo County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2004, 8:38 PM MDT (02:38 UTC)
Expired
Jul 15, 2004, 9:15 PM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM MDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
245 PM MDT THU JUL 15 2004

SYNOPSIS...
A DISTURBANCE ALOFT WILL PRODUCE ISOLATED THUNDERSTORMS FROM THE RIO
GRANDE VALLEY WEST TONIGHT. A FEW THUNDERSTORMS WILL DEVELOP AGAIN ON
FRIDAY...MOSTLY WEST OF DEMING. A WEAK COOL FRONT PUSHES IN FROM THE
EAST ON SATURDAY AND COULD KICK OFF ISOLATED THUNDERSTORMS AGAIN FOR
MUCH OF THE AREA.

DISCUSSION...
BUSY MORNING AND AFTERNOON AS SHORT WAVE MOVED IN FROM THE TEXAS
PANHANDLE INTO THE EASTERN CWA. DESPITE STRONG DRYING AT HIGHER
LEVELS AS SHOWN ON THE WV IMAGERY...THE LOW AND MID LEVEL MOISTURE
REMAINS. MODELS...INCLUDING 18Z MESOEAT STILL SHOW THE SHORT WAVE
RIGHT OVER EL PASO LATE THIS AFTERNOON. WILL KEEP ISOLATED
THUNDERSTORMS RIGHT NEAR THE SHORT WAVE AND SCATTERED FURTHER WEST
WHERE THE BEST MOISTURE AND INSTABILITY COMBINE.

ON FRIDAY STRONG SUBSIDENCE AND STABILITY BEGIN MOVING INTO THE
EASTERN CWA...WHILE THE WEST REMAINS QUITE UNSTABLE. WILL LIMIT
CONVECTION TO THAT AREA. WEAK BACKDOOR FRONT TO MOVE WEST THROUGH CWA
ON SATURDAY. DOESNT LOOK LIKE A STRONG FOCUSING FEATURE BUT WILL
LIKELY ADD A LITTLE LOW LEVEL MOISTURE. GOOD ENOUGH FOR ISOLATED
THUNDERSTORMS OVER THE WEEKEND.    PRELIMINARY NUMBERS...

EL PASO               UU 073/099 074/100 075 10001
ALAMOGORDO            UU 070/097 071/099 071 00002
LAS CRUCES            UU 071/099 072/101 072 10001
CLOUDCROFT            UU 052/075 051/075 051 00022
TRUTH OR CONSEQUENCES UU 071/098 072/099 072 00001
SILVER CITY           UU 063/092 063/093 064 31212
DEMING                UU 071/098 072/100 072 31101
LORDSBURG             UU 072/098 073/100 073 31201
SIERRA BLANCA         UU 065/092 066/094 066 00002

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

17 HEFNER
Hazardous weather outlook, Jul 15, 11:06 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1106 AM MDT THU JUL 15 2004

NMZ022>025-030>032-TXZ055-056-152225-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1106 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN AREA OF THUNDERSTORMS EAST OF THE RIO GRANDE VALLEY EARLY THIS
AFTERNOON WILL SPREAD WEST TONIGHT...WITH HIGHER COVERAGE WEST OF
DEMING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED WEST OF DEMING ON FRIDAY.
MOISTURE MOVING IN FROM THE EAST WILL BRING ISOLATED THUNDERSTORMS
TO MUCH OF THE AREA ON SATURDAY. AFTER SATURDAY MOST OF ANY
THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 15, 3:24 PM MDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT THU JUL 15 2004

NMZ023-032-160330-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
324 PM MDT THU JUL 15 2004

VALID UNTIL 600 PM MDT...

AT 325 PM MDT NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR WAS
SHOWING A CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL DONA ANA COUNTY
MOVING WEST. ANY OF THESE STORMS MAY CONTAIN HAIL UP TO THREE
QUARTERS OF AN INCH...WIND GUSTS TO 55 MPH AND MAY PRODUCE LOCAL
RAINFALL IN EXCESS OF 2 INCHES THIS AFTERNOON AND EARLY EVENING.

DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH WATER COVERED ROADS.
REMEMBER...TURN AROUND DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

REYNES/MCBLAIN
Special weather statement, Jul 15, 8:16 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
816 PM MDT THU JUL 15 2004

NMZ030-160315-
SOUTHWEST DESSERT/BOOTHEEL NM-
INCLUDING THE CITIES OF...LORDSBURG
816 PM MDT THU JUL 15 2004

...STRONG THUNDERSTORM APPROACHING LORDSBURG AND VICINITY...

A STRONG THUNDERSTORM WILL BRING HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...50 MPH WINDS WITH BLOWING DUST AND VISIBILITIES
BELOW 1 MILE TO THE LORDSBURG AREA AND INTERSTATE 10 WEST TO THE
ARIZONA LINE DURING THE NEXT HOUR. SMALL HAIL IS ALSO LIKELY WITH
THIS STORM.

DO NOT DRIVE INTO LOW WATER CROSSINGS. IF POSSIBLE...PULL OFF THE
ROAD WHEN BLOWING DUST SHARPLY REDUCES VISIBILITIES

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.